Nebraska, 2024

Hail in Nebraska, June 12, 2024

June 12, 2024 · NWS FSD · 2 events in 1 county or zone

An isolated supercell thunderstorm developed along a cold front in the very early evening fueled by up to 3000 J/kg MLCAPE and 40-45 knots of deep-layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated supercell thunderstorm developed along a cold front in the very early evening fueled by up to 3000 J/kg MLCAPE and 40-45 knots of deep-layer shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 1:53 PM CST, 3 hours 5 minutes earlier. Its key messages:

  • A few more hours of hot conditions, with an additional round of rain possible (30%) late this afternoon east of I-29. While chances are low, isolated to scattered severe thunderstorms may develop into the evening hours, with up to 2 inch hail and gusts up to 70 mph possible.
  • Another round of scattered light showers and thunderstorms move across the region during the late overnight hours into Thursday morning, with afternoon temperatures again in the 80s.
  • Near to above normal temperatures will continue, with daily highs expected to peak the upper 70s to 80s.
  • Confidence continues to increase in more widespread rain chances on Saturday, with periodic chances for additional rain continuing into the early parts of next week.
Area forecast discussion, Jun 12, 1:53 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
253 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- A few more hours of hot conditions, with an additional round
  of rain possible (30%) late this afternoon east of I-29. While
  chances are low, isolated to scattered severe thunderstorms
  may develop into the evening hours, with up to 2 inch hail and
  gusts up to 70 mph possible.

- Another round of scattered light showers and thunderstorms
  move across the region during the late overnight hours into
  Thursday morning, with afternoon temperatures again in the
  80s.

- Near to above normal temperatures will continue, with daily
  highs expected to peak the upper 70s to 80s.

- Confidence continues to increase in more widespread rain
  chances on Saturday, with periodic chances for additional rain
  continuing into the early parts of next week.

&&

.DISCUSSION...
Issued at 252 PM CDT Wed Jun 12 2024

While we had scattered to areas of showers and thunderstorms
earlier, temperatures have had no problems rebounding back up into
the mid to upper 80s across the region. This is occuring as
temperatures aloft continue to exceed the 90th percentile of
climatology, so with a couple hours left of sunshine, we could still
see areas reach up into the lower 90s before the afternoon is over.
While the earlier thunderstorms were caused by the prefrontal
trough, the cold front itself is still poised to move through the
area later this afternoon into the evening hours. However, the front
itself does not look to create enough lift to overcome the 50-100
J/kg of convective inhibition (CIN) created by the warm-air
advection aloft. So, while we would have 2000-3000 J/kg of CAPE and
45 to 50 knots of bulk shear available to any storm that is able to
break through the cap, additional severe thunderstorm development
appears unlikely as the cap is expected to remain in place.

As we cooldown to our cross over temperatures tonight, we may see
some patchy fog develop in low-lying areas and river valleys, but
overall widespread fog is not currently expected. Otherwise, winds
will be light and variable tonight, with overnight low temperatures
largely in the 60s expected. A weak shortwave moves across the
region late overnight into the morning hours, but as dewpoints drop
down in the 50s and low MUCAPE values of a 100-300 J/kg, only
expecting light rain before the showers exit off to our east. Above
normal temperatures in the lower to upper 80s are still expected for
Thursday, as the cold front largely lowered our dewpoints.

Upper level ridging occurs off to our west overnight into Friday,
with a surface high pressure sliding down from Canada during the
early morning hours. This will keep us closer to our normal
temperatures, in the lower to mid 80s. Upper level ridging breaks
down throughout the day as a potent shortwave ejects onto the
central plains from the rockies, with the first of many shortwaves
moving across the area by Friday evening. SPC has issued a level 1
out of 5 risk for severe thunderstorms. As additional waves move
overhead, periodic chances for showers and thunderstorms continue
throughout the day on Saturday, before ending on Sunday morning.

The pattern remains active into the beginning of next week as
southwesterly flow aloft continues due to a strong upper level ridge
expected to develop along the east coast. This sets us up to
potentially see periodic chances for rain as numerous shortwaves
move across the region, with the inverted trough from a surface low
pressure system also focusing chances for rain across the region.
Model solutions have simliar ideas, but do vary in their placement
of warmest temperatures and highest rainfall chances, so have left
the NBM in place given the uncertainties.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Jun 12 2024

Scattered showers and thunderstorms are occurring across the region,
and will likely continue at some capacity throughout the afternoon
hours, especially for areas east of I-29. For areas along and east
of highway 25, can't rule out an isolated storm or two becoming
severe later this afternoon into the evening hours, with large hail
and strong wind gusts being possible with the strongest storm.
Otherwise, a cold front is starting to move through the area,
swinging the breezy south-southwesterly winds around to become out
of the north-northwest. Wind speeds sharply decrease overnight,
becoming calm and variable before becoming northerly again Thursday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...APT
Hazardous weather outlook, Jun 12, 3:07 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CDT Wed Jun 12 2024

SDZ038-050-052-053-057>060-063>065-068-130915-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
407 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible from the
morning to early afternoon. A few storms may become severe with large
hail up to half dollar size and damaging wind gusts up to 60 MPH
being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Union-
407 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible mostly east of
the James River throughout the day. A few storms may become severe
with large hail around 2 inches in diameter and damaging wind gusts
up to 70 MPH being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 12, 11:47 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1247 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Tstm Wnd Dmg     4 SSE Garvin            44.16N 95.72W
06/12/2024                   Murray             MN   Utility Company

            Report of 4 power line poles that were
            damaged, which took down power to
            substations, resulting in a brief power
            outage.

&&

AT
Local storm report, Jun 12, 12:04 PM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
104 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Rain             2 E Salem               43.72N 97.35W
06/12/2024  U2.00 Inch       McCook             SD   Trained Spotter

            Spotter reported pea sized hail and heavy
            rain. They had 2 inches in their guage at
            the time of the phone call at 1300.

&&

AJP
Local storm report, Jun 12, 12:10 PM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
110 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             4 NE Canistota          43.64N 97.23W
06/12/2024  M1.00 Inch       McCook             SD   Trained Spotter

            Spotter reported 1 inch hail.

&&

AJP
Local storm report, Jun 12, 12:12 PM CST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
112 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Hail             4 NE Canistota          43.64N 97.23W
06/12/2024  M1.00 Inch       McCook             SD   Trained Spotter

            Corrects previous hail report from 4 NE
            Canistota. Spotter reported 1 inch hail.

&&

AJP
Local storm report, Jun 12, 12:33 PM CST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     Salem                   43.73N 97.39W
06/12/2024                   McCook             SD   Emergency Mngr

            McCook county EM called to report trees down
            in Salem. He also reported heavy rain with
            some ponding due to drainage issues but that
            it has already subsided. He also reported a
            semi tipped over with injuries.

&&

AJP

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dakota

When
June 12, 4:58 PM CST to 5:00 PM CST
Where
Dakota County, 0.69 mi S of South Sioux City
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -96.420

Hail, Dakota

When
June 12, 5:00 PM CST to 5:02 PM CST
Where
Dakota County, 1.47 mi SSE of South Sioux City
Measured
1.25 in hail
Reported by
Public
Coordinates
42.460, -96.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190926, 1190927.